I started feeling like I have something around my throat throughout the day and will just throw up. Sort of like a sensitive gag reflex. I can't put a necklace or turtleneck shirt on, it will make me gag. Food feels like it's not going all the way down. It has been coming and going for two weeks-no with no rhym or reason and I've been feeling pretty good for a few weeks. Doesn't make sense. Anyhow, I called my neuro at Mayo and he says this has nothing to do with Autonomic Neuropathy. I did have my thyroid removed a year and half ago. Told me to call the surgeon. Last night I couldn't sleep....feels like something in my throat. Now, this morning it's gone. Hmmmm. Does anyone have this? It's all new to me.
Thanks and happy holidays,
I would start with your thyroid surgeon since you already have a history of that. My next step if that gets you nowhere would be to consult an ENT (ear, nose, and throat specialist). They (or a speech-language pathologist) can do a modified barium swallowing study; there are different protocols for this and you want one where they study varying consistencies of liquid/food from thin liquids up to solids (and in between):
There are also other tests that an ENT might want depending on what is suspected to be the issue. There are ways that they can look for constrictions in the esophagus, or other problems that might be causing your symptoms. (Admittedly, I'm not sure what might be causing your symptoms, but hopefully you can get answers sooner rather than later.)
In the meantime, I would be keeping detailed records on when the symptoms arise, what precedes the symptoms, what (if anything) tends to help alleviate them, etc. Anything that might provide any clue to the docs as to what is going on, even if you can't see the relevance yourself. If this is causing frequent vomiting, I would make a call to your doctor (likely your GP) and ask for an anti-emetic that acts directly on the vomiting center in the brain (like zofran, aka. ondansetron). I can't say for sure, but my guess is that that's the class of drugs that would be most likely to stop the vomiting so that you're not losing fluids/weight and getting dehydrated and throwing your electrolytes out of whack, which we know is a no-no for dysautonomia.
Keep us updated. By the way, one of our members does have a swallowing disorder but your symptoms don't sound the same. I've also had issues with my esophagus and swallowing/regurgitation, but not like what you're describing either; off the top of my head I'd say reverse peristalsis is more common in dysautonomia than what you're describing, but then again, I'm not sure exactly what it is that is occurring in your case, so I could be completely wrong. :-/
Sorry I don't have better answers on this one. Hang in there! And demand a zofran or something at least so you can keep food down for the holidays!! :-p Hugs,
Heiferly is right in directing you to an ENT. They can check out the common problems that could lead to your symptoms which include such things as hiatal hernia, reflux, and reverse peristalsis. You may have a little pocket in your throat catching your food which then makes it easier to regurgitate. Since you have thyroid problems as well the ENT no doubt would do a thyroid ultrasound as well if it hasn't been done.
As she also suggested keep a close watch on when it happens and with what foods. Do liquids or solids cause the problem. Sometimes reflux can cause the laryngeal area to swell and this can cause pressure in the throat area. Thyroid problems can as well. Both will be noticed as pressure in the throat area and you can have problems when you lie down as well. A good ENT can be very helpful in isolating what is wrong.
When you go in they take your history of the problem and ask questions. Often they will then after a numbing spray do a gentle scope of the upper section of your throat. This tells them a lot so they can then order whatever tests are needed.
Good luck with this and let us know how things go! Marie
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.